Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 97, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 2, 1997, 1:29 AM CDT for Clark County, Jackson County, Wisconsin. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 1997, 1:29 AM CDT (06:29 UTC)
- Expired
- Jul 2, 1997, 2:20 AM CDT
- In force
- 51 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Clark County, WI, Jackson County, WI
The radar
The La Crosse radar (KARX), 87 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 1:33 AM CDT | Thunderstorm Wind 61 | Loyal, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 10:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 603 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 020633
SVRLSE
WIC019-053-020720-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED FOR WARNING WORDING
NATIONAL WEATHER SERVICE LA CROSSE WI
129 AM CDT WED JUL 2 1997
* SEVERE THUNDERSTORM WARNING FOR
SOUTHERN CLARK COUNTY - CENTRAL WISCONSIN
NORTHERN JACKSON COUNTY - WEST CENTRAL WISCONSIN
* UNTIL 220 AM CDT
* SOME LOCATIONS AFFECTED
MERRILLAN
HATFIELD
NEILLSVILLE
* AT 126 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDFERSTORM NEAR MERRILLAN OR 42 MILES SOUTHEAST OF
EAU CLAIRE. THE STORM WAS MOVING EAST AT 20 MPH.
* THE STORM WILL BE NEAR HATFIELD BY 140 AM.
IF YOU ARE NEAR THIS DANGEROUS STORM...TAKE COVER IMM2EDIATELY.
KINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:15 PM CDT, 10 hours 14 minutes earlier.
Area forecast discussion, Jul 1, 3:15 PM CDT, 10 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 315 PM CDT TUE JUL 1 1997 MAIN FORECAST PROBLEM FOR TONIGHT IS THE SEVERE WEATHER THREAT THIS EVENING. AT 19Z...A STRONG SHORTWAVE...FOR JULY 1...WAS LOCATED NEAR THE BLACK HILLS OF SD...WITH A DEEPENING SURFACE LOW FROM CENTRAL ND TO CENTRAL NE. A TROUGH/DRY LINE WAS DEVELOPING FROM SOUTHERN SD SOUTH INTO NORTHERN KS. EAST OF THE MO RIVER...THE UPPER MIDWEST WAS IN A VERY WARM...MOIST AND UNSTABLE AIRMASS. 18Z SOUNDINGS FROM ACROSS THE UPPER MIDWEST INDICATE A MODERATE TO STRONG MID LEVEL CAP SOUTH AND WEST OF A KDVN-KMSP-KABR LINE. HIGH RISK SEVERE THREAT COVERS THE FORECAST AREA THRU MUCH OF TONIGHT. 12Z MODELS SIMILAR WITH THE SYNOPTIC SCALE FEATURES THRU 24HRS...WITH THE SHORTWAVE MOVING INTO NORTHCENTRAL MN AND THE SURFACE LOW DEEPENING INTO NORTHERN MN. THIS LEAVES THE FORECAST AREA IN THE WARM SECTOR THRU THE EVENING HOURS. ATMOSPHERE ACROSS THE FORECAST AREA CHARGED FOR SUPERCELL STORM DEVELOPMENT THRU THIS EVENING WITH HIGH CAPE VALUES AND INCREASING HELICITY AS A STRONG UPPER JET MOVES IN. AT 19Z...THE MAIN AREA TO WATCH FOR INITIATION OF CONVECTION STRETCHED ALONG THE MN/SD TO IA/NE BORDERS. MID DAY MESO ANALYSES /SURFACE RUC/ INDICATED STRONG WIND AND MOISTURE CONVERGENCE INTO THIS AREA...WITH STRENGTHENING UPPER LEVEL DIVERGENCE. FLY IN OINTMENT IS STRONG THE CAP IN THAT AREA INDICATED BY THE 18Z KOAX SOUNDING. FEEL STORMS WILL EVENTUALLY FIRE ALONG MN/SD BORDER...THEN DEVELOP SOUTH ALONG THE ADVANCING TROF/DRY LINE...THEN ROLL RAPIDLY EAST ACROSS SOUTHERN MN/NORTHERN IA...TO AFFECT THE FORECAST AREA DURING THE MID EVENING INTO POST-MIDNIGHT HOURS. AFTER CONVECTION ROLLS THRU...COOLER...DRIER AIR WILL SLOWLY FILTER INTO THE AREA ON BRISK SOUTHWEST TO NORTHWEST WINDS. NGM-FWC/AVN-FAN TEMPERATURE GUIDANCE FOR TONIGHT IN THE BALLPARK...POPS RAISED. RRS
In the hours before
Special weather statement, Jul 2, 1:08 AM CDT, 21 minutes before
MNZ079-086>088-094>096-020740- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 108 AM CDT WED JUL 2 1997 ...TORNADO WATCH EXPIRED FOR SOUTHEAST MINNESOTA... THUNDERSTORMS CONTINUE TO MOVE ON TO THE EAST AND OUT OF SOUTHEAST MINNESOTA. AS A RESULT...THE TORNADO WATCH THAT HAD BEEN IN EFFECT FOR SOUTHEAST MINNESOTA HAS BEEN ALLOWED TO EXPIRE AS OF 1AM CDT. BREESER
Special weather statement, Jul 2, 1:09 AM CDT, 20 minutes before
MNZ079-086>088-094>096-020740- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 108 AM CDT WED JUL 2 1997 ...TORNADO WATCH EXPIRED FOR SOUTHEAST MINNESOTA... THUNDERSTORMS CONTINUE TO MOVE ON TO THE EAST AND OUT OF SOUTHEAST MINNESOTA. AS A RESULT...THE TORNADO WATCH THAT HAD BEEN IN EFFECT FOR SOUTHEAST MINNESOTA HAS BEEN ALLOWED TO EXPIRE AS OF 1AM CDT. BREESER
Special weather statement, Jul 2, 1:15 AM CDT, 14 minutes before
WIZ017-029-032>034-041-042-053-020750- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 115 AM CDT WED JUL 2 1997 ...TORNADO WATCH EXPIRED FOR A PORTION OF WESTERN AND NORTH CENTRAL WISCONSIN... THE TORNADO WATCH HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING COUNTIES CLARK TAYLOR BUFFALO TREMPEALEAU JACKSON LA CROSSE MONROE VERNON BREESER
Special weather statement, Jul 2, 1:16 AM CDT, 13 minutes before
WIZ017-029-032>034-041-042-053-020750- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 115 AM CDT WED JUL 2 1997 ...TORNADO WATCH EXPIRED FOR A PORTION OF WESTERN AND NORTH CENTRAL WISCONSIN... THE TORNADO WATCH HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING COUNTIES CLARK TAYLOR BUFFALO TREMPEALEAU JACKSON LA CROSSE MONROE VERNON BREESER
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 10:17 PM CDT | Tornado Warning | ARX | Crawford, Vernon | 43 min |
| Jul 1, 10:26 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 64 min |
| Jul 1, 11:01 PM CDT | Tornado Warning | ARX | Crawford | 49 min |
| Jul 1, 11:10 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 65 min |
| Jul 1, 11:31 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 59 min |
| Jul 1, 11:36 PM CDT | Severe Thunderstorm Warning | ARX | Richland | 64 min |
| Jul 1, 11:50 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 60 min |
| Jul 1, 11:52 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 63 min |
| Jul 1, 11:58 PM CDT | Tornado Warning | ARX | Clark | 47 min |
| Jul 2, 12:34 AM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 66 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.